Alert archive / Wisconsin / Wind Chill Advisories in 2018
Wind Chill Advisory 5, NWS Green Bay, WI
NWS Green Bay, WI issued this wind chill advisory at Feb 1, 2018, 1:56 PM CST for 15 counties in Wisconsin. It took effect at Feb 1, 2018, 9:00 PM CST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Feb 1, 2018, 1:56 PM CST (19:56 UTC)
- In effect from
- Feb 1, 2018, 9:00 PM CST
- Expired
- Feb 2, 2018, 10:00 AM CST
- In force
- 13 hr
- Issued by
- NWS Green Bay, WI
Counties Florence County, WI, Forest County, WI, Langlade County, WI, Lincoln County, WI, Marathon County, WI, Marinette County, WI, Menominee County, WI, Oconto County, WI, Oneida County, WI, Portage County, WI, Shawano County, WI, Vilas County, WI, Waupaca County, WI, Waushara County, WI, Wood County, WI
The radar
The Green Bay radar (KGRB), 101 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
716 WWUS43 KGRB 011956 WSWGRB URGENT - WINTER WEATHER MESSAGE National Weather Service Green Bay WI 156 PM CST Thu Feb 1 2018 ...BITTER COLD WIND CHILLS EXPECTED TONIGHT INTO FRIDAY MORNING... .Wind chill readings of 20 below to 30 below zero are expected lateR this evening into Friday morning. WIZ005-010>013-018>021-030-031-035>037-045-020400- /O.NEW.KGRB.WC.Y.0005.180202T0300Z-180202T1600Z/ Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Marathon-Shawano-Wood- Portage-Waupaca-Waushara- Including the cities of Eagle River, Lac Du Flambeau, Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, Niagara, Wausaukee, Merrill, Tomahawk, Antigo, Keshena, Neopit, Mountain, Lakewood, Townsend, Wausau, Shawano, Marshfield, Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, Clintonville, Redgranite, and Wautoma 156 PM CST Thu Feb 1 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CST FRIDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 20 minutes to exposed skin. Expect wind chills to range from 20 below zero to 30 below zero. * WHERE...Portions of central, north central and northeast Wisconsin. * WHEN...From 9 PM this evening to 10 AM CST Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ ECKBERG
3 follow-up statements
386 WWUS43 KGRB 020332 WSWGRB URGENT - WINTER WEATHER MESSAGE National Weather Service Green Bay WI 932 PM CST Thu Feb 1 2018 ...BITTER COLD WIND CHILLS EXPECTED THROUGH FRIDAY MORNING... .Wind chill readings of 20 below to 35 below zero are expected overnight into Friday morning. WIZ005-010>013-018>021-030-031-035>037-045-021100- /O.CON.KGRB.WC.Y.0005.000000T0000Z-180202T1600Z/ Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Marathon-Shawano-Wood- Portage-Waupaca-Waushara- Including the cities of Eagle River, Lac Du Flambeau, Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, Niagara, Wausaukee, Merrill, Tomahawk, Antigo, Keshena, Neopit, Mountain, Lakewood, Townsend, Wausau, Shawano, Marshfield, Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, Clintonville, Redgranite, and Wautoma 932 PM CST Thu Feb 1 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST FRIDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite on exposed skin in as little as 20 minutes. Expect wind chills to range from 20 below zero to 35 below zero. * WHERE...Portions of central, north central and northeast Wisconsin. * WHEN...now through 10 AM CST Friday. * ADDITIONAL DETAILS...Those with outdoor plans should dress in layers, and cover all exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ Kieckbusch
241 WWUS43 KGRB 021012 WSWGRB URGENT - WINTER WEATHER MESSAGE National Weather Service Green Bay WI 412 AM CST Fri Feb 2 2018 ...THE COMBINATION OF COLD AND WIND WILL RESULT IN HAZARDOUS CONDITIONS THIS MORNING... .Cold temperatures combined with modest northwest winds will result in low wind chills over central, north-central and far northeast Wisconsin through mid-morning. Conditions will begin to improve by late morning, as temperatures warm. WIZ005-010>013-018>021-030-031-035>037-045-021600- /O.CON.KGRB.WC.Y.0005.000000T0000Z-180202T1600Z/ Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Marathon-Shawano-Wood- Portage-Waupaca-Waushara- Including the cities of Eagle River, Lac Du Flambeau, Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, Niagara, Wausaukee, Merrill, Tomahawk, Antigo, Keshena, Neopit, Mountain, Lakewood, Townsend, Wausau, Shawano, Marshfield, Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, Clintonville, Redgranite, and Wautoma 412 AM CST Fri Feb 2 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Wind chills of 20 below to 30 below zero are expected through mid-morning. Wind chills this low indicate that exposed skin can suffer frostbite in as little as 30 minutes. * WHERE...Portions of central, north-central and northeast Wisconsin. * WHEN...now through 10 AM today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ Skowronski
322 WWUS43 KGRB 021539 WSWGRB URGENT - WINTER WEATHER MESSAGE National Weather Service Green Bay WI 939 AM CST Fri Feb 2 2018 ...WIND CHILL READINGS IMPROVING THIS MORNING... .Wind chill readings have warmed to above 20 below zero at most places this morning, thus the wind chill advisory will be allowed to expire. WIZ005-010>013-018>021-030-031-035>037-045-021645- /O.EXP.KGRB.WC.Y.0005.000000T0000Z-180202T1600Z/ Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Marathon-Shawano-Wood- Portage-Waupaca-Waushara- Including the cities of Eagle River, Lac Du Flambeau, Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, Niagara, Wausaukee, Merrill, Tomahawk, Antigo, Keshena, Neopit, Mountain, Lakewood, Townsend, Wausau, Shawano, Marshfield, Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, Clintonville, Redgranite, and Wautoma 939 AM CST Fri Feb 2 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... Wind chill readings have warmed to above 20 below zero at most places this morning, thus the wind chill advisory will be allowed to expire. $$ Eckberg
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this wind chill advisory went out at Feb 1, 10:50 AM CST, 3 hours 6 minutes earlier.
Area forecast discussion, Feb 1, 10:50 AM CST, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 1050 AM CST Thu Feb 1 2018 Updated aviation portion for 18Z TAF issuance .UPDATE... Issued at 539 AM CST Thu Feb 1 2018 Solidly meeting WC.Y criteria in Wood and Portage, and it looks like that will continue until late morning. Will expand the advisory into that area. && .SYNOPSIS... Issued at 421 AM CST Thu Feb 1 2018 Much colder today, which will be the start of a stretch of below normal temperatures that is likely to continue though next week. Some snow this weekend, though amounts remain uncertain. An intense positive upper height anomaly at high latitudes will gradually merge into a building mid-latitude ridge, resulting in strong near full-latitude ridging along the West Coast by late in the period. That will keep a downstream trough locked in over eastern North America, though the structure of the trough will change as shortwaves rotate through it. The western ridge/eastern trough pattern favors a persistent northwest upper flow, which will result in several southward intrusions of arctic air, with a little moderation between each surge of cold. A continuous stream of shortwaves will propagate through the eastern trough, bringing numerous opportunities for precipitation. Moisture will be limited, but there may be enough light precipitation events to bring totals close to normal for the period. && .SHORT TERM...Today...Tonight...and Friday Issued at 421 AM CST Thu Feb 1 2018 Colder air was surging into the area early this morning, in the wake of a strong cold front that was now off to our east. After updating the hourly temperature and wind grids, the new Apparent Temperature (Wind Chill) grids supported expanding the Wind Chill Advisory into Marathon County. Wood and Portage counties may also reach criteria at times, but opted to leave them out as the situation is less clear-cut there. Temperatures should fall until about 16Z, then a modest recovery is likely during the day. The basically snow-free area of east- central Wisconsin will probably recover the best. Trajectories will be marginal, but some snow showers off Lake Superior are likely to reach the forecast area at times today into tonight. Will carry chance PoPs and minor accumulations at this point. The incoming air mass is quite dry, and that will work to limit the lake effect. Of more consequence is likely to be whether or not clouds off the lake remain over north-central Wisconsin tonight. Built the forecast with the idea that they may hold temps up a little in the far north, but probably won't maintain a solid overcast all night. Although winds won't be as strong tonight (compared to this morning) as the center of the anticyclone nears the area, temperatures will be colder. Wind chills are likely to reach advisory criteria over central and north-central Wisconsin again by late tonight and Friday morning. Mentioned the possibility of another WC.Y in the latest WSW, but the day shift will make the final decision once the current advisory expires. The lack of snow cover will probably keep temperatures in east-central Wisconsin from dropping enough to cause wind chills to reach advisory criteria. The center of the anticyclone will begin to shift off to the south of the area Friday. Expect any precipitation in the isentropic lift on the back side of the departing high to hold off until after 00Z. Edged temperature forecasts toward a blend of recent top performing guidance products. That seemed to better account for the snowcover/no snowcover gradient across the area than the standard broad-based blend. .LONG TERM...Friday Night Through Wednesday Issued at 421 AM CST Thu Feb 1 2018 The large-scale synoptic pattern to remain locked in place until further notice with an upper ridge over the eastern Pacific and a broad upper trough east of the Rockies. This pattern will bring a prevailing northwest flow into WI with below to well-below normal temperatures. Other than occasional bouts of lake effect snow showers for north-central WI, the passage of a couple of clipper systems will bring chances for snow at regular intervals. An extended period of snow chances is expected to end the week with initial WAA-induced light snow overspreading northeast WI Friday night, followed by a southward moving inverted surface trough interacting with a baroclinic zone overhead to bring more light snow to the region on Saturday. Higher pops placed on Saturday due to the addition of extra lift provided by the right entrance region of the upper jet. Snow accumulations to generally be in the 1-3" range by 00z Sunday. Min temperatures Friday night will not be nearly as cold as Thursday night with readings ranging from zero to 5 below north, zero to 5 above central WI and 5 to 10 above zero east-central WI. Max temperatures on Saturday to be around 10 above far north-central, upper teens to lower 20s south. The chances for light snow are expected to continue into Saturday night, especially over central/east-central WI as an area of low pressure rides along the inverted surface trough located over southern sections of the Great Lakes. Another inch to inch and a half could fall across our southern counties, thus bringing totals into the 2 to 4 inch range. We cannot completely rule our a small chance of light snow across east-central WI into Sunday morning before an area of high pressure builds into the central Plains with its eastward extension reaching into WI Sunday afternoon. In general, anticipate a general decrease in clouds from west to east through the day with mostly sunny skies for everyone by mid- afternoon. Temperatures will run well-below normal to end the weekend with mins ranging from -5 to -10 degrees north-central, 5 to 10 above zero near Lake MI. Max temperatures on Sunday are forecast to only recover into the 5 to 10 above range north- central, 10 to 15 above elsewhere. Mostly clear and very cold conditions are expected over the region Sunday night as the high pressure settles into the Mid-MS Valley. Min temperatures to drop to around -10 degrees north-central WI, around zero near Lake MI. There may be just enough wind, such that wind chill values could reach the -20 to -25 degree range over northern/parts of central WI and prompt the need for an advisory. The high pressure is forecast to move up the Ohio Valley on Monday and allow for a clipper system/mid-level shortwave trough to dive southeast into the central Plains/Midwest. The models diverge at this point with the ECMWF taking a more northern track, while the GFS has taken a more southern route. The GEM leans toward the GFS solution, but not as far south. This would make the difference between no precipitation versus the need to mention a small pop for the afternoon. For now, prefer to stay with continuity and run with a small pop until this picture becomes more clear. Max temperatures on Monday to nudge up only slightly with 10 to 15 above central WI, middle to upper teens eastern WI. The chance for light snow would then continue into Monday evening as the clipper low passes by to our south. The rest of Monday night into Tuesday looks to be dry, even for north-central WI as winds will have too much of a westerly component for lake effect. If the northern track of this system ends up correct for Monday afternoon/evening, there would be enough lift/moisture present to bring a light accumulation to much of northeast WI. Temperatures will remain below normal with max temperatures on Tuesday practically a replica of Monday (or about 5 to 10 degrees below normal). The next area of Canadian high pressure is forecast to build southeast from southern Canada into the northern Plains Tuesday night and toward the Midwest/western Great Lakes on Wednesday. This would keep our weather on the quiet/continued cold side with max temperatures on Wednesday again from 10 to 15 above central WI, middle to upper teens eastern WI. && .AVIATION...for 18Z TAF Issuance Issued at 1045 AM CST Thu Feb 1 2018 Areas of MVFR CIGS will continue across northern Wisconsin this afternoon, and across the far north into tonight. CIGS will range from around 1500 feet across Vilas county to 2000 to 3000 feet over the remainder of the region. Northwest winds will gust to around 25 knots at most places, but should slacken off later this afternoon or early this evening. On Friday, winds are expected to back to the west during the morning and then southwest during the afternoon. Gusts should only be in the 15 to 20 knot range. A prolong period of snow is expected over the weekend. Light snow arrives Friday night and then will continue at times into Sunday afternoon. There may be a lull in the snow at times later Saturday morning into Saturday afternoon. The snow could become heavy at times Saturday night into Sunday at KMTW due to lake effect snow shower activity. && .GRB WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory until noon CST today for WIZ005-010>012-018- 019-030-035-036. && UPDATE.........Skowronski SYNOPSIS.......Skowronski SHORT TERM.....Skowronski LONG TERM......Kallas AVIATION.......Eckberg
Hazardous weather outlook, Feb 1, 4:31 AM CST, 9 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 431 AM CST Thu Feb 1 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-021045- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 431 AM CST Thu Feb 1 2018 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight Wind chill indices will drop to 10 below to 30 below zero across the area by shortly after daybreak this morning. The lowest wind chills will be in north-central Wisconsin, where a Wind Chill Advisory has been posted. Wind chills of 15 below to 30 below zero are expected late tonight into early Friday morning. Another Wind Chill Advisory may be necessary for north-central and portions of central Wisconsin. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Snow is likely across the area at times from Friday night through Saturday night. Accumulations by Sunday morning are expected to range from 1 to 3 inches north, 2 to 4 inches south. This would bring hazardous driving conditions to the area due to snow- covered and slippery road conditions. The cold conditions are forecast to persist well into next week. Wind chills of 15 below to 25 below zero are possible again Sunday night. There is a chance of light snow again Monday afternoon into Monday night. It is too early to determine accumulating snow potential at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. LMZ521-522-541>543-021045- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 431 AM CST Thu Feb 1 2018 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability of widespread hazardous weather is low. Skowronski/Kallas
Nearby
Wind Chill Advisories in Wisconsin, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.